I am a diabetic, and I'm afraid I'm missing something in my diet. My hair is rapidly falling out, and my nails refuse to grow. They just split, despite nightly moisturizing. I eat carefully, but I take a lot of medicines: insulin and metformin for diabetes, atenolol and HCTZ for blood pressure, lovastatin for cholesterol and Prilosec for reflux. Could any of them be contributing to this problem?
You might be deficient in vitamin B-12. Although hair loss is not the most serious sign of vitamin B-12 deficiency, it is one possible result. Your diabetes medicine metformin (found in Actoplus Met, Avandamet, Glucophage, Glucovance) and your reflux drug omeprazole (Prilosec) could both contribute to lower levels of vitamin B-12.
Please ask your doctor to test your B-12 and methylmalonic acid (MMA) levels. If you are deficient, you might need vitamin injections to get back in balance.
My husband loves hot chili peppers. He puts hot sauce on just about everything — eggs, spaghetti, burgers, vegetables, you name it. But I fear that all this hot stuff could cause an ulcer. Am I worrying needlessly?
Although spicy food is thought to be bad for digestion, there is little data to support this belief. There is even a suggestion that the essence of hot peppers (capsaicin) might be good for combating indigestion (New England Journal of Medicine, March 21, 2002).
Joe Graedon, a pharmacologist, and Teresa Graedon, an expert in medical anthropology and nutrition, can be reached at http://www.peoplespharmacy.com or care of this newspaper.